The Dangers Of Snorting Seroquel (Insufflation)
Medically reviewed byJoseph Sitarik, DO
April 2, 2019
Snorting Seroquel puts people at a higher risk for a number of adverse side effects and dangers. If you are addicted to Seroquel, seeking treatment is the best way to overcome addiction and get on the path to recovery.
Seroquel, a brand name for quetiapine fumarate, is an atypical antipsychotic drug. It is most commonly prescribed in the treatment of bipolar disorder, schizophrenia, major depressive disorder, and other mood conditions.
Seroquel is a dibenzothiazepine derivative that works by restoring certain neurotransmitters — dopamine and serotonin — in the brain. This, in turn, helps to balance symptoms of mania and depression.
Quetiapine can help to prevent mood swings and decrease hallucinations. It can also help to improve concentration and one’s feelings towards oneself. For example, it can make people feel more positive about themselves and improve mood and energy levels.
While most often used as prescribed, some people abuse Seroquel to improve mood, reduce anxiety, and produce feelings of pleasure and sedation. Common street names for Seroquel include quell, Suzie-Q, baby heroin, and snoozeberries.
When abused, this drug is most often crushed and then snorted or taken intravenously. It is also sometimes combined with cocaine, forming something referred to as a Q-ball.
Is Snorting Seroquel Dangerous?
While abusing Seroquel is risky in any form, snorting the drug comes with a number of potential side effects. Snorting a substance can change a person’s cognition, produce a variety of mental and physical problems, and cause damage to the brain.
Most people snort Seroquel to feel its effects faster and more intensely. When snorted, the drug is absorbed by the mucous membranes and entered into the bloodstream quickly. This can result in a large amount of Seroquel in the body at once and a more intense high.
Snorting any drug can put individuals at risk for a number of dangers that may include:
- trouble swallowing
- a runny nose
- holes in the nasal septum
- loss of smell
- nasal passage collapse
- lung problems
- nasal obstruction or deformity
Additionally, snorting Seroquel puts people at risk for doing so with other drugs, often stronger and more dangerous substances. This can result in a higher chance of drug abuse and addiction.
Don't wait. Get help now.
Call to be connected with a compassionate treatment specialist.
Side-Effects Of Snorting Seroquel
Seroquel is a powerful substance and snorting it puts people at an increased risk of experiencing the drug’s side effects. Somnolence, or a near-sleep state, is one of the most common side effects of this drug and a primary reason it is abused.
Other side effects of Seroquel include:
- upset stomach
- a headache
- mood changes
- dizziness or lightheadedness
- trouble sleeping
- dry mouth
- a sore throat
- increased appetite
- weight gain
Abusing Seroquel, such as by snorting it, comes with a number of additional negative side effects. These side effects are more likely the longer the drug is abused.
Long-term abuse of Seroquel may result in:
- high cholesterol
- weight gain
- tardive dyskinesia
- high blood sugar
- increased prolactin, which can cause sexual dysfunction and menstruation problems
- irregular heartbeat
Seroquel may be especially dangerous for older individuals and adolescents. People who suffer from dementia should not use Seroquel, as it can result in a fatal reaction.
While used as a treatment for improving mood and treatment mood disorders, Seroquel can have the opposite effect when abused. It can impair judgment and alertness as well as have a negative effect on decision-making skills.
Suicidal thoughts are often more likely in adolescents and those who abuse Seroquel. Abusing this drug can cause increased depression that could result in suicide. Negative mood changes and suicidal thoughts can happen even if Seroquel is not abused, so it’s important to be aware of any mental changes when taking this drug.
Can Snorting Seroquel Cause Overdose?
When someone snorts Seroquel, they are at an increased risk to overdose on the drug. It’s been reported that ingesting 13.6 grams of Seroquel has caused a fatal overdose in the past. Typical dosages for Seroquel range from 150 to 800 milligrams.
While unlikely, Seroquel overdose is possible and can result in symptoms that include:
- cardiac problems
- rapid heart rate
- low blood pressure
- extreme drowsiness
If you believe someone is suffering from a Seroquel overdose, it’s important to go to the nearest emergency room or call 911. While very rare, Seroquel overdose could result in coma and death.
Treatment For Seroquel Addiction
If you or a loved one is addicted to Seroquel, seeking help is the best way to overcome addiction. It’s important to speak with a treatment specialist to determine the type of treatment you need based on your condition.
Seroquel can come with many withdrawal symptoms that may include dizziness, irritability, and headache. Slowly weaning off of the drug in a medical setting, such as a detox program, can help prevent severe withdrawal symptoms and extreme uncomfortability.
Once a person has successfully completed a detox program, it may be recommended that he or she attend a formal treatment program. Inpatient treatment programs are often recommended for substance use disorders.
While Seroquel can be a perfectly safe and effective drug for mood disorders, it can also lead to abuse and addiction. For more information on the dangers of snorting Seroquel or treatment options for Seroquel abuse and addiction, contact us today.Article Sources
Everyday Health - What Is Seroquel (Quetiapine)?
Office of Alcoholism and Substance Abuse Services - Seroquel (Quetiapine) Abuse
National Institute on Drug Abuse - Misuse of Prescription Drugs